← Return to Gastroparesis with severe symptoms!

Discussion
paarak (@paarak)

Gastroparesis with severe symptoms!

Digestive Health | Last Active: Dec 22, 2021 | Replies (305)

Comment receiving replies
@tross1974

I am in so much pain and no one seems to find the reason why. I am in and out of the doctors offices and hospitals with no answer. I was first being treated for UTI and was on Keflex for 2 weeks. After that I started getting pain in the right side of my kidneys. Went to the hospital and they did a CT scan and lab work and everything was ok. I am having EXTREME upper abdominal pain that radiates to my back. I lost 17 pounds in two weeks. I can't eat without it going right through me. I believe I have what is called gastroparesis

Jump to this post


Replies to "I am in so much pain and no one seems to find the reason why. I..."

Don’t stop there. My brother had pancreatitis and was hospitalized for 3 days. Then three yes later had severe pain in stomach through to his back. I kept telling him to go to the ER until they find what was wrong. He had pancreatic cancer. He died 15 months later at the age of 59. The only blood test that indicates cancer activity is the pancreases is the CA9-19 test

What is that?

I believe gastroparesis refers to the intestines not functioning properly. We are not medical doctors and obviously nobody can diagnose symptoms over the internet but I unfortunately was wondering if perhaps the Keflex “messed up” the balance of your intestinal flora and you were left with diarrhea and colitis. That is essentially what happened to me after a round with Clindymycin, another antibiotic. I had diarrhea, gas and cramping for three months and lost twenty pounds. Other diagnoses that were thrown around for me were CDiff and microscopic colitis, but in the end my diagnosis was SIBO from the antibiotic use. In essence, the antibiotic causes a dysbiosis or imbalance of bacteria. I was put on other antibiotics to “kill” the bad bacteria and eventually had to go on a diet to keep from relapsing. What I ate during my acute diarrhea attacks were bananas, beef broth, scrambled eggs, etc. No toast, no milk products, no grains like rice and no apples or potatoes. No yogurt and very low sugar. I drank peppermint tea with a little grated ginger. For the weight loss, I drank elemental shakes you can purchase over the internet. They are called EleCare Jr. and come in powder form to to mix with water. They come in different flavors. Unfortunately, GI doctors know little about nutrition. I had to go to aa nutritionist to find out how to eat for my condition. Hope this information helps and you feel better soon. I know what it is like to be in your shoes and desperate for help. Keep us posted.

GASTROPARESIS. I certainly am not an MD, but I’ve had advanced gastroparesis for at least 20 years. Gastroparesis is a condition that affects the stomach muscles and prevents proper stomach emptying. It requires a medical diagnonis often through lab tests and imaging. It’s chronic and can last for years or a lifetime. Because food takes days to digest, I do not absorb nutrition or medication like I should.

Several years ago, I was hospitalized for months when I could not even keep water down. I received Reglan IV and other meds, as well as glucose. By the time I went to the hospital, I was too weak to stand and was depleted of potassium and magnesium. More IVs. FYI, if you ever need posassium via IV, insist that it be set on a VERY slow drip. It burns. The slower it is, the less it burns. It takes hours but worth the wait.

One common test is a food-swallowing test (although the results can be a false-negative as in my most recent test). I’ve had endos where I’ve fasted for the procedure and my gastroparesis surgeon still had to empty the contents of my stomach. Food I had ingested days before we’re still sitting in my stomach.

I tried oral Reglan (metoclopramide) but went off it because of possible devistating side effect called tardive dyskinesia (a rare but serious movement disorder that is often irreversible). I ended up developing it’s cousin, tardive akthenesia (similar, but not as severe). Since I was misdiagnosed as bi-polar four years ago and put on Latiuda and then Safaris, I cannot stand still without involuntarily shifting feet rapidly. So I definitely cannot ever go back on Reglan.

Then I tried Domperidone, NOT APPROVED BY THE FDA. It’s available in Canada, Europe and a few other countries. It did not help me and has possible cardiac side effects. If you try or are taking this drug, please have an EKG before starting it and keep up with follow-up EKGs. If you are an older patient and already have a known cardiac disease, it should be used with extra caution.

For the last two years, the food that sets in my stomach has been causing an acidic foam to rise up into my mouth. It is miserable to live with having to swallow every 5 seconds and sometimes makes me sick. I’ve had many tests, procedures (including Botox injections in my stomach) and a year ago I had a fundoplication (stomach wrap) where they wrap one-third of your stomach around the esophagus to reduce reflux. After the surgery, the symptom continued so they determined it was from gastroparesis.

My only option now is to have a pacemaker implanted in my stomach. It’s so drastic that I’ve put it off for nearly a year, but I am just about ready to proceed with it.

In the most severe cases, gastroparesis can lead to malnutrition, starvation and the need for continuous tube feeding. I pray mine does not go that far. I do not want to frighten anyone, but I urge you to seek a specialist who is familiar with treating the conditioning in the early stages. Also, follow a careful diet.

  Request Appointment